Louisiana, 2002

Damaging Wind in Louisiana, May 17, 2002

May 17, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 2:05 PM CST, 25 minutes earlier.

Area forecast discussion, May 17, 2:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT FRI MAY 17 2002

THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE
TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS
-7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS.
THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY
AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT
BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY
SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET
FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL
TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY
OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW  THUNDERSTORMS
MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT.
HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST
MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH
THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES
INTO THE AREA.

THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT
APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD
REMAIN SOUTH OF THE CWA.

WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH
CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING
TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED.

MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING
CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING
INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED
AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN
THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE
WEEK SHOULD BE NICE AND MILD.

THANKS MOB FOR COORDINATION.

JAN 59/71/45/76/47 7000
MEI 58/70/44/75/45 5000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, May 17, 10:31 AM CST, 3 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1131 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 17, 10:36 AM CST, 3 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

...FLOODING...
LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN
SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING
ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY
SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL
WITH ANY HEAVY SHOWERS AND STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 17, 12:44 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    4N TAYLORSVILLE           MS   0.75 INCH HAIL
05/17/02   SMITH                          REPORTED BY PUBLIC
Local storm report, May 17, 12:53 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
153 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    2N PRENTISS               MS   WIND DAMAGE
05/17/02   JEFFERSON DAVIS                LARGE TREE BLOWN DOWN
                                          REPORTED BY PUBLIC.
Local storm report, May 17, 2:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10S BRANDON               MS   0.88 INCH HAIL
05/17/02   RANKIN                         REPORTED BY A TRAINED
                                          WEATHER SPOTTER.

0310 PM    10S BRANDON               MS   60 MPH WIND GUST
05/17/02   RANKIN                         REPORTED BY TRAINED
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Concordia

When
May 17, 2:30 PM CST
Where
Concordia County, Vidalia
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
31.550, -91.433

High winds resulted in roof damage on a couple of mobile homes in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287976.